High Wind, Cody Foothills
- When
- January 31, 5:45 PM MST to 11:59 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred in the wind prone areas near Clark. Just south of Clark, a maximum wind gust of 70 mph occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
High winds occurred in the wind prone areas near Clark. Just south of Clark, a maximum wind gust of 70 mph occurred. The wind continued into February, please see February Storm Data for further information.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 3:42 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 342 PM MST Fri Jan 31 2020 .SHORT TERM...(Tonight through Monday night) Issued at 300 PM MST Fri Jan 31 2020 A busy short-term with strong to high winds in some locations tonight through Saturday night, and then a winter storm impacting the area Sunday afternoon through Monday night. Strong to high wind continues across the Cody Foothills this afternoon. As models show the temperature gradient increasing between Yellowstone and the Cody Foothills, would expect the high winds to continue and increase in coverage tonight. A gust of 60 mph could occur on the west of Cody, while 70 to 75 mph could occur around Clark. Also added the Absaroka Mountains, as the Hires NMM is showing boundary layer winds of 60 to 70 kts. The strongest winds across the Cody Foothills look to peak between 3 AM and 9 AM. The high winds across the Absarokas look to continue through Saturday night. On Saturday, models show a very tight pressure gradient between from southwest to northeast Wyoming of around 15 mb. Although 700 mb winds are northwest, believe the pressure gradient would be sufficient for possible high winds Saturday into Saturday night. Have hoisted a high wind watch for SE Fremont and Natrona counties. The best bet for high winds look to occur late Saturday afternoon into the evening. Another area for strong winds will be around Dubois (Sat/Sat night) and Buffalo (Sat Night). Besides the wind, dry and unseasonably warm Saturday. Late Saturday night into Sunday, the main trough will push into the West Coast, while a northern stream trough pulls east across southern Alberta and Saskatchewan. The northern stream trough will be enough to slide a cold front into N. Wyoming Sunday morning. This front is expected to surge to the Divide by sunset Sunday, and then across southwest Wyoming Sunday night. Precipitation is expected to be post frontal, thus all snow. Also the precipitation could be a few hours after frontal passage especially areas east of the Divide. Models show the 700mb trough from central Nevada to eastern Idaho, pulling southeast, and becoming more closed across southwest Wyoming/N. Utah by 12Z Monday. This circulation is then expected to pull slowly east across extreme southern Wyoming/N. UT and CO on Monday. Models are also showing a mesoscale 700mb circulation developing across the Bighorn Basin around midday Sunday lingering in that area through Sunday night. If this occurs, snow amounts over the eastern half of the Bighorn Basin might be underdone. The right entrance of the upper jet will pull across the area Sunday night into Monday morning. This is when the heaviest snowfall is expected in most areas. The trough/upper low is a slow mover with snow lingering through Monday night. However, temperatures aloft cool down drastically late Sunday night and Monday with the snow likely becoming lighter in nature. The best dendritic growth zone will occur Sunday night in most locations. If 700 mb flow indeed becomes more easterly late Sunday night/Monday morning this has the potential to limit snow in the Casper area. Currently the heaviest snowfall looks to occur in the Lander Foothills and the adjacent eastern slopes of the Wind River Mountains as models show a prolonged upslope event continuing past when the best dynamics pull away. In addition to snow, there will be the concern of significant blowing snow from Natrona southwest into Sweetwater County. With the potential significant winter storm have hoisted a winter storm watch across much of N. Wyoming beginning at Noon, 8 PM over central areas and 11 PM over the south. All of the watches end at 12Z Tuesday. The snow over the far west...Jackson northward looks to be quick with the main impacts Sunday afternoon and Sunday night with perhaps advisory amounts. Please focus on the expected significant impacts expected with this storm than on exact snow amounts. Snow amounts will change as the details become clearer. .LONG TERM...(Tuesday through Friday) Issued at 300 PM MST Fri Jan 31 2020 The cold front will be across southern Wyoming Tuesday morning and will continue it's southward track and exit the region. Snow will continue for the southern half of the state for the early part of the day, while the northwest will be in clear skies and the cold air behind the front. The remainder of the state will clear from north to south through the day. There is some nice cold air behind the front, so high temperatures will only reach the teens to low 20s Tuesday and only slightly warmer on Wednesday. Morning lows Tuesday and Wednesday will drop into the single digits, and west of the Divide will see temperatures drop below zero. Another system will move in Wednesday, bringing significant snow to western areas, and some for the north as well. This snow will last through Thursday. Of a more widespread concern is the winds for the latter half of the work week. There will be some gusty winds developing Wednesday afternoon, mainly for the southern wind corridor and Absarokas. These winds will continue to increase and spread across the forecast area on Thursday and Friday. This will create widespread blowing snow, for hazardous travel conditions across many of the mountain passes and along the I-80 corridor. The good news is that temperatures across the board will finally start warming up Wednesday into Friday. && .AVIATION...00Z Issuance VFR conditions expected across the area through the TAF period except for possible MVFR conditions in vicinity of KJAC with brief mountain obscurations. However, KRKS, KCPR and KCOD will have gusty southwest to west winds through the period. Periods of mid to high clouds will stream over the area today and tonight. A few showers will occur in vicinity of KJAC but should remain over the mountains for the most part. && .FIRE WEATHER... Issued AT 300 PM MST Fri Jan 31 2020 Dry weather will occur over most of the region tonight and Saturday. The exception is in the NW tonight, with scattered light snow or flurries occurring. Accumulations will be very light. Breezy to windy weather is expected tonight through Saturday in the south and east central zones. High west to northwest winds 30 to 50 mph, with gusts up to 60 mph or better tonight and Saturday for the Cody Foothills and Absaroka mountains. Smoke dispersal will be poor for most locations tonight through Saturday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Sunday evening through late Monday night for WYZ026>030. High Wind Watch from Saturday morning through late Saturday night for WYZ019-020. Winter Storm Watch from Sunday evening through late Monday night for WYZ005-007-011-014-015-017>020-022. Winter Storm Watch from Sunday afternoon through late Monday night for WYZ002-003-008>010. High Wind Warning until noon MST Saturday for WYZ003. High Wind Warning until 3 AM MST Sunday for WYZ002. && SHORT TERM...Murrell LONG TERM...Swanson AVIATION...Hattings FIRE WEATHER...Swanson
Hazardous Weather Outlook National Weather Service Riverton WY 219 PM MST Fri Jan 31 2020 WYZ001>020-022>030-011200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 219 PM MST Fri Jan 31 2020 ...High Wind Warning in effect for the Cody Foothills tonight, Saturday, and Saturday night... ...High Wind Watch in effect for the Green Mountains to Natrona County Saturday and Saturday night... ...Winter Storm Watch for much of Central and Western Wyoming from Sunday afternoon through Monday night... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This afternoon and Tonight. Wind speeds will be on the increase this evening in the Cody Foothills and the Absaroka Mountains. High winds will occur toward late evening and the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Saturday night...High wind is expected across the Cody Foothills Saturday and Saturday night. High winds are possible from South Pass and Jeffrey City to Casper Saturday and Saturday night. Sunday and Sunday night...Snow will develop over the north and spread south Sunday afternoon and night. Monday and Monday night...Snow is likely over the entire area along with much colder temperatures. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind gusts of 45 mph or more. Spotters are also encouraged to report snow amounts during and after the anticipated snow event. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870278.